What are the side effects of taking too much Tylenol?


Quick Answer

Liver damage is the main side effect of taking too much acetaminophen, the active ingredient in Tylenol, with symptoms that include sweating, nausea, severe stomach pain and vomiting, explains Drugwatch. As symptoms of acetaminophen toxicity worsen, individuals may also experience high blood pressure, bleeding and jaundice. Excessive amounts of Tylenol can cause complete liver failure, so it is important for those who unintentionally or intentionally overdose to seek immediate medical attention.

Continue Reading

Full Answer

Additional side effects of taking too much acetaminophen include tiredness, pale skin, decreased urination and darkened urine, explains Drugs.com. Approximately 72 to 96 hours following a Tylenol overdose, sufferers may notice blood in the urine and experience breathing difficulties. Extreme hunger and shakiness are also common during this stage.

Treatments for acetaminophen overdose include activated charcoal, laxatives and intravenous fluids, according to MedlinePlus. In certain cases of severe poisoning, special antidote medications may be necessary. In addition to Tylenol, medications that contain acetaminophen include certain cold and flu remedies and Percocet. The maximum daily dose of Tylenol is 4,000 milligrams, with the risk of overdose increasing at doses of 7,000 milligrams or more. Acetaminophen overdose side effects can range from acute and short-term to chronic, depending on the amount of medication taken and underlying factors, such as liver disease.

Learn more about Side Effects

Related Questions